Cholinergic Crisis

A cholinergic crisis is a biochemical phenomenon which results in a bout of increased stimulation at one of the neuromuscular junction joints of the body. Such an episode is caused due to accumulation of Ach or acetylcholine, which stems from lack or inactivity of acetylcholinesterase.

One of the common causes of cholinergic crisis events is the accidental overdose of prescription medications used to treat myasthenia gravis. Some of the other causes of cholinergic crisis include overdose of cholinesterase inhibitors that are given post surgery so as to reverse the occurrence of residual muscle paralysis, and contact with nerve agents. At the time of an episode of cholinergic crisis, there is decreased or absent reaction of the muscles to the advent of Ach, which is later followed by various symptoms such as flaccid paralysis, respiratory failure, increased sweating and salivation.

Sponsored link.

Individuals affected by myasthenia gravis who elicit episodes of flaccid paralysis, can make diagnosis of cholinergic crisis quite problematic. This is due to the fact that immediate determination of whether the abnormality is the result of a cholinergic crisis event caused by a drug overdose; or whether it is a possible exacerbation of the underlying condition, is often impossible. A doctor generally needs to carry out another test with the help of another drug called edrophonium, in order to find out the exact cause of the paralysis. The intake of this drug by patients of myasthenia gravis will result in an increase in the severity levels of the paralysis, in case the paralysis is caused due to the presence of a true cholinergic crisis event. As opposed to this, when the patient experiences an increase in the strength of the muscles after intake of the drug, then the paralysis is possibly a result of a worsened case of the underlying disease.

Sponsored link.

It is essential that only an experienced doctor with the capability and preparedness to conduct ventilation, intubation and resuscitation methods, when required, should carry out such a diagnostic procedure.

After the determination of the presence of cholinergic crisis, post the diagnostic test, the doctor can prescribe a standard treatment course. Patients suffering from an overdose of anticholinesterase are generally given atropine as an antidote. It is vital that all the patients of myasthenia gravis, who regularly undergo therapy with anticholinesterase medications and are prone to developing bouts of cholinergic crisis, have immediate access to the atropine drug.

Delays in the administration of atropine after the commencement of a cholinergic crisis can lead to severe consequences, such as abnormal weakening of the muscles and possible failure of the respiratory system, resulting in a fatality.

Exposure to nerve agents, which results in organophosphate poisoning and causes cholinergic crisis, can lead to many symptoms that are similar to those experienced by patients of myasthenia gravis after a drug overdose. The dangerous effects of nerve agents occur when their composite chemicals attach themselves to the body’s acetylcholinesterase and render it ineffective. This leads to buildup of increased ACh at neuromuscular junctions, similar to a cholinergic crisis episode. Other symptoms that follow include respiratory failure, weakness of the muscles and increased salivation. A cholinergic crisis caused due to contact with nerve agents is treated via decontamination of the clothing, body and related surfaces, in addition to breaking of the bond between the ACh enzyme and the nerve agent via administration of oximes and atropine.

Sponsored link.

Filed in: Diseases and Conditions | Tags: , ,

About the Author (Author Profile)

Leave a Reply

Trackback URL | RSS Feed for This Entry